Lightning, Brown
- When
- June 5, 7:00 AM CST
- Where
- Brown County, Aberdeen
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 45.470, -98.480
An early morning thunderstorm brought a lightning strike to the Citizen's Building on South Main Street in Aberdeen. The lightning strike took out the elevator and phone system on the sixth floor with power disruptions elsewhere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An early morning thunderstorm brought a lightning strike to the Citizen's Building on South Main Street in Aberdeen. The lightning strike took out the elevator and phone system on the sixth floor with power disruptions elsewhere. The fire department was called to the building when a burning smell was noticed with no fire found. A person watched the lightning strike the lightning rod on the top of the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 5, 5:33 AM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 633 AM CDT THU JUN 5 2014 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SATURDAY A WEAK TROF ALOFT AND AT THE SURFACE SITUATED OVERHEAD THIS MORNING...WITH SCATTERED WEAK SHOWERS/STORMS. WITH DAYTIME HEATING AND LIMITED CIN...SHOULD SEE ADDITIONAL WEAK SHOWERS/STORMS ACROSS MOST OF THE FORECAST AREA TODAY. LOSS OF HEATING WILL RESULT IN DRY CONDITIONS TONIGHT. A BROAD UPPER TROF WILL MOVE NORTH OF THE AREA FRIDAY AND SATURDAY...SO DESPITE A 1020MB HIGH PRESSURE BUILDING IN...PROFILES SUGGEST SOME ELEVATED INSTABILITY FRIDAY. FRONTOGENESIS ALONG THE SOUTHERN PERIPHERY OF THE HIGH...AND SOME ISENTROPIC LIFT AHEAD OF A WEAK SHORTWAVE PIVOTING THROUGH THE UPPER TROF WILL RESULT IN ADDITIONAL SHOWERS SATURDAY. COOLER AIR WILL ALSO MOVE IN WITH THIS HIGH PRESSURE SYSTEM. H85 TEMPERATURES DIP TO +5C BY SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY FAST MOVING UPPER LEVEL FLOW WILL DOMINATE THOUGH THE EXTENDED PERIOD...WITH SEVERAL SHORTWAVES TRACKING ACROSS THE NORTHERN PLAINS. SURFACE HIGH PRESSURE OVER THE AREA WILL KEEP CONDITIONS MOSTLY DRY SATURDAY NIGHT THROUGH THE DAY TUESDAY. THE EXCEPTION WILL BE SUNDAY AND SUNDAY NIGHT WHEN A WEAK SYSTEM TRACKING WEST AND SOUTH OF THE AREA MAY BRING SOME SHOWERS AND STORMS TO THE WESTERN AND SOUTHERN CWA. A LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY WILL SLIDE ACROSS THE PLAINS TUESDAY NIGHT AND WEDNESDAY...BRINGING THE NEXT DECENT CHANCE OF PRECIPITATION. FAIRLY COOL AIR WILL STILL BE IN PLACE EARLY IN THE PERIOD...WITH HIGHS IN THE 60S ON SUNDAY. WILL SEE A GRADUAL WARM UP BACK TO NEAR NORMAL TEMPERATURES BY TUESDAY AND WEDNESDAY. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY PORTIONS OF THE NORTHERN AND EASTERN CWA THIS MORNING. MORE PRECIPITATION IS POSSIBLE ACROSS THE EASTERN CWA THIS AFTERNOON IN ASSOCIATION WITH A FRONTAL BOUNDARY. OVERALL...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 415 AM CDT THU JUN 5 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 415 AM CDT THU JUN 5 2014 /315 AM MDT THU JUN 5 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WEAK SHOWERS AND STORMS WILL DEVELOP ACROSS THE FORECAST AREA TODAY...BUT DISSIPATE BY LATE AFTERNOON. SEVERE WEATHER IS NOT EXPECTED WITH THIS SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND STORMS REMAIN IN THE FORECAST FOR FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT EXPECTED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The Aberdeen radar (KABR), 5 km away, was scanning. The volume nearest the first event began at 12:57 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526444.